MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING

BOSTON SCIENTIFIC CORPORATION WOLVERINE CORONARY CUTTING BALLOON; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Model Number 3854
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/11/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the catheter broke and the patient was sent to surgery.The target lesion was located in the left anterior descending artery.A 10 mm x 3.00 mm wolverine coronary cutting balloon was selected for use.During the procedure, the balloon was advanced and inflated just distal to an unknown, previously placed 5yr old stent.After deflation, several attempts were made to remove the device through the stent but were unsuccessful.Subsequently, after continuing to pull, the delivery catheter broke free from the balloon segment inside the lesion.Several attempts to snare the balloon were made but failed.Consequently, the patient was sent for surgery and the device fragment was eventually removed.No further complications were reported and patient was stable post-surgery.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: the device was returned for analysis.A visual examination could not be performed on balloon, markerbands, tip or blades due to the condition of the returned device.A visual and tactile examination found that the hypotube shaft was broken and the manifold/hub section missing (not returned for analysis).Multiple hypotube kinks were also observed along the remaining portion of the shaft.The type of damages noted are consistent with excessive force that could have been applied on the delivery system.A visual examination of the extrusion shaft found that the whole extrusion shaft was detached from the delivery system and damaged the whole length (twisted, stretched and kinked).This type of damage most likely occurred during the several unsuccessful attempts that were made during the procedure to snare the balloon and the extrusion shaft from the patient's body.No issues were identified during the product analysis.
 
Event or Problem Description
It was reported that the catheter broke and the patient was sent to surgery.The target lesion was located in the left anterior descending artery.A 10mmx3.00mm wolverine coronary cutting balloon was selected for use.During the procedure, the balloon was advanced and inflated just distal to an unknown, previously placed 5yr old stent.After deflation, several attempts were made to remove the device through the stent but were unsuccessful.Subsequently, after continuing to pull, the delivery catheter broke free from the balloon segment inside the lesion.Several attempts to snare the balloon were made but failed.Consequently, the patient was sent for surgery and the device fragment was eventually removed.No further complications were reported and patient was stable post-surgery.

Brand Name
WOLVERINE CORONARY CUTTING BALLOON
Common Device Name
CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key9146965
Report Number2134265-2019-11844
Device Sequence Number2752797
Product Code NWX
UDI-Device Identifier08714729888260
UDI-Public08714729888260
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2021
Device Model Number3854
Device Catalogue Number3854
Device Lot Number0024064675
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 09/11/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date12/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;